{"title":"Nasal Bleeding as a Potential Side Effect of Omega-3 Fatty Acids: A Case Report.","authors":"Zainab Najim Abdul-Nabi","doi":"10.2174/0115748863448971260303083058","DOIUrl":null,"url":null,"abstract":"<p><strong>Background: </strong>Omega-3 fatty acids (omega-3 FAs) have been studied for the potential treatment of Atopic Dermatitis (AD). Dietary supplementation with omega-3 FAs may help in reducing AD symptoms, including the severity of lesions, inflammation, dryness, and pruritus. Nevertheless, because of their antiplatelet action, more cautious use of these supplements has been recommended in patients who have an invasive procedure or who are receiving antiplatelet or anticoagulant therapy.</p><p><strong>Case presentation: </strong>An 18-year-old male patient with AD self-medicated with 1 gram of overthe-counter omega-3 fatty acid orally once daily for 4 weeks. Over this time, he had ten episodes of epistaxis. Baseline coagulation parameters, such as prothrombin time, activated partial thromboplastin time, and platelet count, were also normal. The patient was not on medications affecting the hemostatic process, nor were there any previous polyps or other structural nasal disorders.</p><p><strong>Conclusions: </strong>The potential of omega-3 FA supplementation to increase risk of bleeding, even at typical doses used in clinical trials, should be considered as demonstrated in this case.</p>","PeriodicalId":10777,"journal":{"name":"Current drug safety","volume":" ","pages":""},"PeriodicalIF":1.2000,"publicationDate":"2026-04-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Current drug safety","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.2174/0115748863448971260303083058","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"","PubModel":"","JCR":"Q4","JCRName":"PHARMACOLOGY & PHARMACY","Score":null,"Total":0}
引用次数: 0
Abstract
Background: Omega-3 fatty acids (omega-3 FAs) have been studied for the potential treatment of Atopic Dermatitis (AD). Dietary supplementation with omega-3 FAs may help in reducing AD symptoms, including the severity of lesions, inflammation, dryness, and pruritus. Nevertheless, because of their antiplatelet action, more cautious use of these supplements has been recommended in patients who have an invasive procedure or who are receiving antiplatelet or anticoagulant therapy.
Case presentation: An 18-year-old male patient with AD self-medicated with 1 gram of overthe-counter omega-3 fatty acid orally once daily for 4 weeks. Over this time, he had ten episodes of epistaxis. Baseline coagulation parameters, such as prothrombin time, activated partial thromboplastin time, and platelet count, were also normal. The patient was not on medications affecting the hemostatic process, nor were there any previous polyps or other structural nasal disorders.
Conclusions: The potential of omega-3 FA supplementation to increase risk of bleeding, even at typical doses used in clinical trials, should be considered as demonstrated in this case.
期刊介绍:
Current Drug Safety publishes frontier articles on all the latest advances on drug safety. The journal aims to publish the highest quality research articles, reviews and case reports in the field. Topics covered include: adverse effects of individual drugs and drug classes, management of adverse effects, pharmacovigilance and pharmacoepidemiology of new and existing drugs, post-marketing surveillance. The journal is essential reading for all researchers and clinicians involved in drug safety.